Texas, 2016

Coastal Flood in Texas, May 9, 2016

May 9, 2016 · NWS HGX · 1 event in 1 county or zone

Some coastal flooding was observed due to the combination of above normal water levels and wave run up.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Some coastal flooding was observed due to the combination of above normal water levels and wave run up.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 9, 10:41 AM CST, 34 minutes earlier.

Area forecast discussion, May 9, 10:41 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1141 AM CDT MON MAY 9 2016

.DISCUSSION...
NOT SIGNIFICANT CHANGES WITH THE FCST FOR THE UPDATE. STRONG GUSTY
WINDS CONTINUING ACROSS THE SRN CWFA/COASTAL AREAS THIS MORNING AS
THE TIGHTENED GRADIENT (IN RESPONSE TO AN EASTWARD MOVING IMPULSE)
PERSISTS. HOWEVER WE ARE ALSO SEEING AN UPTICK IN WINDS/GUSTS OVER
INLAND/NRN AREAS AS WINDS JUST ABOVE THE SFC BEGINS TO MIX DOWN AT
THIS TIME. FAR NRN COUNTIES STILL OUTLOOKED FOR POSSIBLE SEVERE WX
LATE THIS AFTN. WHILE THERE ARE SOME CONCERNS WITH THE CAP HOLDING
DURING THIS TIME...WE ARE SEEING SOME BREAKS IN THE CLOUD COVER AT
PRESENT. 41

&&

.PREV DISCUSSION...  /ISSUED 718 AM CDT MON MAY 9 2016/

UPDATE...QUICK UPDATE FOR STRONG GUSTY WINDS WITH
VIRGA/SPRINKLES/SHOWERS MOVING ALONG AND SOUTH OF THE 59 CORRIDOR
THIS MORNING. GUSTS 30-43 MPH THIS MORNING. LOOKS LIKE ONE MORE
IMPULSE NEAR VCT/BYY TO RIDE UP THROUGH THE COASTAL AREAS.
EXPANDED WIND ADVISORY AND UPPED THE WIND GUSTS THIS MORNING. 45

PREV DISCUSSION... /ISSUED 523 AM CDT MON MAY 9 2016/

BAND OF SHOWERS MOVING NORTHEAST THROUGH THE SOUTHERN PORTIONS OF
SETX EARLY THIS MORNING WITH GUSTY WINDS. EVENING ANALYSIS SHOWED
A BAND OF SHALLOW MOISTURE NEAR CRP-SJT EXTENDING TO NEAR SPS WITH
PACIFIC MOISTURE STREAMING ACROSS MEXICO AND INTO SETX/ETX. A
LARGE AREA OF LOW PRESSURE FROM DRT UP THROUGH WESTERN OK WILL BE
KEEPING THE SOUTHERLY FLOW IN PLACE TODAY. AS THE TROUGH DEEPENS
THIS MORNING EXPECTING WINDS TO INCREASE BOTH OVER THE GULF AND
OVER SETX. AREAS NEAR THE COAST SHOULD GET BREEZY THIS MORNING AS
MIXING GETS UNDERWAY AND WILL CONTINUE THE WIND ADVISORY FOR THE
COASTAL COUNTIES AND MAY NEED TO EXPAND IT INLAND ACROSS THE
CENTRAL AND EASTERN COUNTIES AS CORE OF LLJ CLIPS THE NORTHERN
COUNTIES BEFORE LIFTING AWAY. SHOWERS THIS MORNING SHOULD CONTINUE
THROUGH MID MORNING BEFORE SHIFTING EAST AND SOUTHEASTWARD WHILE
WEAKENING AS THEY MOVE OUT INTO THE GULF. THIS AFTERNOON IS A
DIFFICULT FORECAST...ABUNDANT CLOUD COVER THIS MORNING MAY SCATTER
SOMEWHAT BY AFTERNOON AND TEMPERATURES SHOULD REACH THE MID 80S
INLAND...DEEP CONVECTIVE TEMP OF 83-84 WILL LIKELY LEAD TO THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS SCATTERED IN NATURE OVER
THE AREA FROM COLLEGE STATION TO HOUSTON TO LIBERTY
NORTHWARD...PRIMARILY SHOWERS BUT THUNDERSTORMS WILL BE POSSIBLE.
OVER THE NORTHERN PORTIONS OF THIS AREA INSTABILITY WILL BE
GREATER AND COULD SEE SOME STRONG TO SEVERE THUNDERSTORMS. THEY
MAY BE GETTING ORGANIZED AND STRENGTHENING AS THEY DEPART THE NE
COUNTIES. WILL KEEP WITH THE 60+ POPS IN THE NORTH/NORTHEAST
TAPERING DOWN TO 30 NEAR THE COAST. S/W KICKER SWEEPS THROUGH THIS
EVENING AND SHOULD BRING AN END TO PRECIP CHANCES. S/W RIDGING
TRAVERSES THE REGION OVERNIGHT AND THEN STARTS RELOADING TUESDAY
WITH SLIGHT CHANCE POPS FOR WEDNESDAY IN THE WEST WITH A STRONG
CAP REBOUNDING ACROSS THE AREA. THURSDAY WILL PROBABLY BRING A
GREATER CHANCE OF RAIN AS A WEAK COLD FRONT DROPS INTO THE REGION
LATE AFTERNOON OR OVERNIGHT FRIDAY. SOUNDINGS SHOWING THE
POTENTIAL FOR 2500+ CAPE AND LI -6 TO -10 BUT MOISTURE MAY BE A
LIMITING FACTOR. NOT A LOT OF COLD AIR PUSHING THE FRONT SOUTH AND
WILL LIKELY SEE CLOUDS COVER DO MORE TO BRING DOWN TEMPERATURES
FROM TUESDAY AND WEDNESDAY'S HIGHS IN THE UPPER UPPER 80S TO NEAR
90...DOWN TO THE LOWER TO MID 80S. WEAK HIGH PRESSURE MOVES AWAY
TO THE EAST FRIDAY AND SATURDAY WITH RETURN FLOW BECOMING
ESTABLISHED AND LOW RAIN CHANCES THIS WEEKEND. ECMWF AND GFS
DIVERGING GREATLY BY MONDAY AND TUESDAY NEXT WEEK WITH UPPER FLOW
PATTERNS NEARLY 180 OUT OF PHASE OVER 4 CORNERS AND WEST TEXAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      85  71  89  70  86 /  40  10  10  10  30
HOUSTON (IAH)              84  72  89  72  87 /  40  10  20  10  20
GALVESTON (GLS)            80  76  82  75  81 /  40  10  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...CHAMBERS...COLORADO...FORT
     BEND...GALVESTON...HARRIS...JACKSON...LIBERTY...MATAGORDA...
     WALLER...WHARTON.

GM...SMALL CRAFT ADVISORY FROM 2 PM TO 4 PM CDT THIS AFTERNOON FOR
     THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     GALE WARNING UNTIL 2 PM CDT THIS AFTERNOON FOR THE FOLLOWING
     ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
     TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT 20 TO 60 NM.

&&
Hazardous weather outlook, May 9, 5:24 AM CST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
624 AM CDT MON MAY 9 2016

GMZ330-335-350-355-370-375-101130-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
624 AM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MODERATE TO STRONG SOUTHERLY FLOW WILL CONTINUE THROUGH TUESDAY
WITH BUILDING MODERATE SEAS. STRONG RIP CURRENTS AND ELEVATED
TIDES LEVELS WILL PREVAIL THROUGH TUESDAY. OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ163-164-176>179-195>199-101130-
BRAZOS-BURLESON-GRIMES-HOUSTON-MADISON-MONTGOMERY-POLK-
SAN JACINTO-TRINITY-WALKER-WASHINGTON-
624 AM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE THIS AFTERNOON
WITH THE PRIMARY THREATS GUSTY WINDS AND SMALL HAIL GENERALLY
ALONG AND NORTH OF A BRENHAM TO HUNTSVILLE TO LIVINGSTON LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR THESE NORTHERN AREAS THIS
AFTERNOON.

TXZ214-236>238-101130-
BRAZORIA-CHAMBERS-GALVESTON-MATAGORDA-
624 AM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
BREEZY SOUTHERLY FLOW TODAY WITH A WIND ADVISORY IN EFFECT THROUGH
EARLY AFTERNOON. THIS SOUTHERLY FLOW WILL CONTINUE THROUGH TUESDAY
WITH BUILDING SEAS. STRONG RIP CURRENTS AND ELEVATED TIDES LEVELS
WILL PREVAIL THROUGH TUESDAY. OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ200-210>213-226-227-235-101130-
AUSTIN-COLORADO-FORT BEND-HARRIS-JACKSON-LIBERTY-WALLER-WHARTON-
624 AM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 coastal flood. Local standard time, as filed.

Coastal Flood, Galveston

When
May 9, 11:15 AM CST to 12:45 PM CST
Where
Galveston forecast zone
Reported by
Emergency Manager
Coordinates
29.298, -94.811 (the zone’s center; the record gives no point)

The was minor water over wash at the intersection of Highway 87 and Highway 124 due to the combination of above normal tides and wave run up.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635660.